By

Potential Liver Damage When Combining Caffeine and Painkillers

My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”

[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
(emphasis mine)

Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.

Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.

4 Responses to Potential Liver Damage When Combining Caffeine and Painkillers

Leave a Reply

Your email address will not be published. Required fields are marked *